Virginia, 2007

Damaging Winds in Virginia, June 12, 2007

June 12, 2007 · NWS LWX · 11 events in 10 counties and zones

Upper Level disturbances combined with a warm and unstable airmass to produce widespread showers and thunderstorms across the Mid Atlantic. Some of these storms became severe, producing damaging winds across northern and central Virginia during the afternoon and evening of June 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Upper Level disturbances combined with a warm and unstable airmass to produce widespread showers and thunderstorms across the Mid Atlantic. Some of these storms became severe, producing damaging winds across northern and central Virginia during the afternoon and evening of June 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 12, 1:27 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 12, 1:27 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT TUE JUN 12 2007

.SYNOPSIS...

A CUT OFF LOW OVER THE WRN ATLC WILL BE RESPONSIBLE FOR UNSETTLED
WEATHER ALONG THE EASTERN SEABOARD NEXT TWO DAYS. HIGH PRES WILL
THEN BUILD SOUTH FROM NEW ENGLAND THURS THROUGH SAT.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

SVR TSTM WATCH IN EFFECT TIL 8PM. GREATEST THREAT IS LARGE HAIL
WITH WBZ OF AROUND 10KFT AND CAPE UP TO 1500 J/KG. ACTIVITY OVER
NE PA AND NJ ATTM WILL CONTINUE TO PROPAGATE TO THE SW THROUGH
EARLY EVENING. PLEASE SEE LATEST NOW/SPS/SVR WARNINGS FOR
UPDATES ON CONVECTION.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...

ACTIVITY SHOULD WANE THIS EVENING WITH LOSS OF HEATING BUT STILL
CANT RULED OUT ISOLD SHOWERS OVERNIGHT. MODEL GUIDANCE ALSO
SUGGEST MARINE LYR WILL START ADVECTING INLAND TOWARD DAYBREAK.

DISTURBANCES ROTATING AROUND WRN ATLC UPPER LOW WILL MAINTAIN THE
THREAT FOR SHOWERS AND THUNDERSTORMS. HOWEVER...MAIN DIFFERENCE TO TODAY IS
THAT IT APPEARS THAT THERE WILL BE MORE CLOUDS AND ATMOSPHERE
WILL BE MORE STABLE AS A RESULT. MODEL SOUNDINGS SHOW A
STRENGTHENING SUBSIDENCE INVERSION ALOFT OVR THE EAST AND ALG THE
BAY SO THUNDER MAY BE JUST CONFINED TO W OF THE BLUE RIDGE MTNS.
ATTM...INSTABILITY DOES NOT LOOK HIGH ENOUGH TO SUPPORT A SVR THREAT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

A CUT OFF LOW WILL CONTINUE TO SPIN ACROSS THE WESTERN ATLANTIC
WHILE A STRONG RIDGE OF HIGH PRESSURE REMAINS CENTERED OVER THE
WESTERN GREAT LAKES. THIS WILL PROVIDE A NORTHERLY FLOW
ALOFT...BRINGING COOL CONDITIONS FOR THIS TIME OF YEAR. ALSO...A
SURFACE HIGH OVER NEW ENGLAND WILL SLOWLY BUILD SOUTH ALONG THE MID
ATLANTIC COAST HELPING TO PUSH A BACKDOOR COLD FRONT THROUGH THE
REGION...ENHANCING THE MARINE FLOW. AS FOR PRECIP...PLENTY OF LOW
LEVEL MOISTURE AND WEAK FORCING FROM THE BACK DOOR FRONT WILL BRING
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY
NIGHT...ESPECIALLY ACROSS THE WESTERN ZONES DURING THE EVENING.
THERE MAY STILL BE ISOLATED SHOWERS ACROSS THE WESTERN ZONES FOR
THURSDAY AND THURSDAY NIGHT CLOSER TO WHERE THE BOUNDARY IS EXPECTED
TO STALL OUT.

FRIDAY AND FRIDAY NIGHT:

HIGH PRESSURE WILL CONTINUE TO BUILD SOUTH OVER THE REGION.
TEMPERATURES FRIDAY WILL CONTINUE TO BE BELOW NORMAL FOR THIS TIME
OF YEAR. MOST PLACES WILL BE DRY FRIDAY...BUT WE LEFT ISOLATED
SHOWERS IN THE FORECAST ACROSS THE EXTREME SOUTHWEST CLOSER TO THE
STALLED BOUNDARY.

SATURDAY THROUGH TUESDAY:

THE UPPER LEVEL LOW OVER THE WESTERN ATLANTIC WILL SLOWLY MOVE OFF
TO THE NORTHEAST ALLOWING FOR A WARMING TREND ALONG WITH SOME MORE
SUNSHINE AS WELL. THERE IS STILL THE SLIGHT CHANCE FOR A SHOWER OR
THUNDERSTORM SUNDAY AS A WEAK BOUNDARY APPROACHES BUT AT THIS TIME
MOST PLACES SHOULD TURN OUT DRY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

SCT TSTMS THRU 0Z. MVFR CIGS TOMORROW MORNING WITH MARINE PUSH AND
AGAIN THU MORNING. TSTM THREAT NOT AS HIGH TOMORROW.

&&

.MARINE...EAST WINDS GENERALLY LESS THAN 10 KTS. SCT TSTMS THRU
EARLY THIS EVENING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...BJL
AVIATION...LFR
MARINE...BJL
Hazardous weather outlook, Jun 12, 12:08 PM EST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
108 PM EDT TUE JUN 12 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
108 PM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS
EVENING ACROSS THE AREA. AN UPPER LEVEL DISTURBANCE OVER THE
NORTHEAST WILL MOVE TO THE SOUTHWEST THIS AFTERNOON. THUNDERSTORMS
ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER PENNSYLVANIA AND
NEW JERSEY AND MOVE TO THE SOUTHWEST INTO THE AREA.

THE ATMOSPHERE ALOFT IS VERY COLD AND HAIL IS EXPECTED FROM THE
STRONGEST STORMS THIS AFTERNOON. THE MOST LIKELY TIME FOR SEVERE
WEATHER IS BETWEEN 2 AND 4 PM ACROSS CENTRAL AND NORTHERN
MARYLAND...AND BETWEEN 4 AND 6 PM FURTHER SOUTH ACROSS NORTHERN
VIRGINIA THE DISTRICT OF COLUMBIA AND SOUTHERN MARYLAND.
THUNDERSTORMS ARE EXPECTED TO WEAKEN AS SUNSET APPROACHES.

THE PRIMARY RISK FROM SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE
LARGE HAIL UP TO HALF DOLLAR SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NECESSARY THIS AFTERNOON AND EARLY EVENING.

MANNING

In the hours before

Special weather statement, Jun 12, 3:41 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT TUE JUN 12 2007

MDZ004-005-009-010-122115-
CARROLL MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD-
441 PM EDT TUE JUN 12 2007

...STRONG THUNDERSTORMS TO AFFECT CARROLL...FREDERICK...HOWARD AND
MONTGOMERY COUNTIES...

AT 441 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WOODSBORO TO SIMPSONVILLE...MOVING SOUTHWEST AT
25 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

THE COMMUNITIES OF WALKERSVILLE...SCAGGSVILLE...GERMANTOWN...
ELLICOTT CITY...NEW MARKET...FREDERICK...GAITHERSBURG...COLUMBIA...
SPENCERVILLE...SANDY SPRING...MONROVIA...AND BRINKLOW WILL BE
AFFECTED BY THESE STORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Jun 12, 4:18 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT TUE JUN 12 2007

VAZ042-122145-
LOUDOUN VA-
518 PM EDT TUE JUN 12 2007

...STRONG THUNDERSTORMS TO AFFECT LOUDOUN COUNTY...

AT 518 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
EAST OF LUCKETTS...MOVING SOUTHWEST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF COUNTRYSIDE...LEESBURG AND ASHBURN WILL BE
AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT.

MANNING
Special weather statement, Jun 12, 4:23 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT TUE JUN 12 2007

DCZ001-VAZ054-122200-
DISTRICT OF COLUMBIA DC-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
523 PM EDT TUE JUN 12 2007

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA AND
ARLINGTON COUNTY...

AT 523 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
NORTH OF CATHOLIC UNIVERSITY...MOVING SOUTHWEST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF KENILWORTH...ADAMS MORGAN...GEORGETOWN...
WASHINGTON...AMERICAN UNIVERSITY...ROSSLYN...ANACOSTIA...
ARLINGTON...THE NATIONAL MALL AREA...BALLSTON AND NATIONAL AIRPORT
WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT.

MANNING
Special weather statement, Jun 12, 4:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT TUE JUN 12 2007

MDZ014-122215-
ANNE ARUNDEL MD-
544 PM EDT TUE JUN 12 2007

...STRONG THUNDERSTORMS TO AFFECT ANNE ARUNDEL COUNTY...

AT 544 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PAROLE...MOVING SOUTH AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF LONDONTOWNE AND SHADY SIDE WILL BE AFFECTED BY
THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL DISTRICT OF COLUMBIA.

MANNING
Local storm report, Jun 12, 5:05 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
605 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     UPPERCO                 39.56N 76.84W
06/12/2007                   BALTIMORE          MD   FIRE DEPT/RESCUE

            TREES DOWNED

&&

MANNING
Local storm report, Jun 12, 5:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     SILVER SPRING           39.00N 77.05W
06/12/2007                   MONTGOMERY         MD   FIRE DEPT/RESCUE

            POWERLINES DOWNED.

&&

MANNING

The radar

The Sterling radar (KLWX), 35 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
June 12, 5:15 PM EST
Where
Loudoun County, Lovettsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.270, -77.630

A Trained Spotter reported a large tree down across Georges Mill Road northwest of the intersection with Millers Ridge Lane in Lovettsville, VA.

Thunderstorm Wind, Loudoun

When
June 12, 5:15 PM EST
Where
Loudoun County, Lovettsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.270, -77.630

A Trained Spotter reported a large tree down across Georges Mill Road northwest of the intersection with Millers Ridge Lane in Lovettsville, VA.

Thunderstorm Wind, Clarke

When
June 12, 5:22 PM EST
Where
Clarke County, 2 mi E of Berryville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.150, -77.933

Law Enforcement reported a tree down on Route 7 east of Berryville, VA.

Thunderstorm Wind, Prince William

When
June 12, 5:42 PM EST
Where
Prince William County, 2 mi S of Manassas Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.691, -77.520

An Amateur Radio Operator reported a tree down south of the City of Manassas.

Thunderstorm Wind, Fauquier

When
June 12, 5:47 PM EST to 6:05 PM EST
Where
Fauquier County, New Baltimore to Warrenton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.770, -77.720

Law Enforcement reported a tree down on a house in New Baltimore, VA. Trees were also downed in Warrenton, VA.

Thunderstorm Wind, Rappahannock

When
June 12, 6:16 PM EST
Where
Rappahannock County, Flint Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.770, -78.120

Law Enforcement reported trees down on Crest Hill Road in Flint Hill, VA.

Thunderstorm Wind, Stafford

When
June 12, 6:26 PM EST
Where
Stafford County, 6 mi SSW of Stafford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.340, -77.442

Law Enforcement reported trees down outside of Stafford, VA.

Thunderstorm Wind, Fredericksburg (C)

When
June 12, 6:30 PM EST
Where
Fredericksburg (C) County, Fredericksburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.300, -77.470

Law Enforcement reported a tree down in the City of Fredericksburg.

Thunderstorm Wind, Culpeper

When
June 12, 6:45 PM EST
Where
Culpeper County, Culpeper
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.480, -78.000

Law Enforcement reported a tree down on a power line on Slate Mill Road in Culpeper, VA.

Thunderstorm Wind, Spotsylvania

When
June 12, 6:45 PM EST to 6:50 PM EST
Where
Spotsylvania County, Spotsylvania
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.200, -77.580

Law Enforcement reported trees down across Spotsylvania County.

Thunderstorm Wind, Shenandoah

When
June 12, 7:17 PM EST
Where
Shenandoah County, 2 mi NW of New Market
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.670, -78.696

Law Enforcement reported trees down on Whissler Road northwest of New Market, VA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31020, 31021, 31010, 31012, 31013, 31014, 31015, 31019, 31016, 31017, 31018.